Hail, Anderson
- When
- May 19, 2:03 PM CST to 2:04 PM CST
- Where
- Anderson County, 0.54 mi E of Lone Elm
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 38.080, -95.240
Quarter size hail in Lone Elm.
Slow moving severe t-storms developed during the late afternoon on May 19th. The storms produced some large hail reports and did produce one small tornado that did tree damage in Wabaunsee County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
Slow moving severe t-storms developed during the late afternoon on May 19th. The storms produced some large hail reports and did produce one small tornado that did tree damage in Wabaunsee County. Otherwise, the greatest impact ended up being very heavy rains which produced over 3 inches of rain in spots and flash flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at May 19, 12:17 PM CST, 1 hour 46 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Topeka KS 117 PM CDT Mon May 19 2025 .KEY MESSAGES... - Severe storms are expected this afternoon and evening across most of northeast and east central Kansas. - While exact details on coverage of severe storms is uncertain given the mesoscale details driving the initial forcing for these storms, all hazards remain possible with convection, including tornadoes. - Quiet weather returns tomorrow with possible rain chances for Memorial Day weekend. && .DISCUSSION... Issued at 117 PM CDT Mon May 19 2025 Upper low continues to churn across the northern tier of the western high plains early this afternoon while strong southwesterly flow and embedded vort maxes stream northeast into the region. North to south dryline is continue to advance east towards northeast Kansas, the primary focus for convection by mid afternoon. Latest runs from the HRRR/RAP and NAMNEST are signaling the potential for scattered storms to develop within the warm sector as early as 1 PM just ahead of the dryline (far eastern Kansas), as low level warm advection spreads northeastward amid sfc CAPE values in excess of 3000 J/KG. Low level shear initially in the afternoon is around 20 kts before decreasing temporarily until the low level jet increases with values to around 30 kts after 23Z as storms off the dryline approach. Storm mode is important in assessing tornado potential as more discrete cells carry a higher tornado potential whereas if storms are able to quickly congeal into a line (as latest CAMS suggest), than the tornado threat is not as prominent, although a brief spin up is certainly probable given the environment. Storms along the dryline are most likely to form after 2 PM, roughly along and east of a line from Washington to Abilene, tracking eastward during the evening hours. In addition to the tornado concern, large hail up to 2 inches in diameter and damaging wind gusts to 70 mph are most likely with these storms. If multiple rounds of storms occur, there is a slight risk for flash flooding over far eastern Kansas where rainfall amounts of up 2 inches (possibly higher) are forecast through Tuesday morning. Latest 12Z guidance signals a third round of scattered storms with the cold front, however confidence is low on severity of these storms, especially given the more worked over environment from previous convection. Tuesday is fortunately a much quieter, albeit breezy afternoon as winds increase from the northwest at 15 to 20 mph. Upper low remains stalled across the northern plains, resulting in dry northwesterly flow aloft through mid week. As the upper ridge begins to build towards the Rockies Thursday and Friday, an additional upper trough gradually migrates into the plains, while an h85 front sets up somewhere over southern Kansas. Focus for several rounds of rain showers is possible throughout Memorial Day weekend, especially south of I-70 given the latest ensemble trends. Severe weather probs are currently low with optimal instability further south of the front. && .AVIATION /18Z TAFS THROUGH 18Z TUESDAY/... Issued at 1227 PM CDT Mon May 19 2025 MVFR cigs this afternoon at KTOP/KFOE/KMHK as next system approaches, triggering scattered TSRA as early as 19Z. Confidence is lower for storms to impact KTOP/KFOE from 19-20Z with latest guidance developing activity just east of the terminals. Line of TSRA is anticipated to form near KMHK from 00-03Z with highest confidence for impacts towards KTOP/KFOE through 03Z. A fropa occurs between 09-12Z, veering winds to the west northwest at 10 to 15 kts sustained. && .TOP WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION...Prieto AVIATION...Prieto
Hazardous Weather Outlook National Weather Service Topeka KS 147 PM CDT Mon May 19 2025 KSZ009>012-021>024-026-035>040-054>056-058-059-201900- Washington-Marshall-Nemaha-Brown-Clay-Riley-Pottawatomie-Jackson- Jefferson-Dickinson-Geary-Morris-Wabaunsee-Shawnee-Douglas-Lyon- Osage-Franklin-Coffey-Anderson- 147 PM CDT Mon May 19 2025 ...TORNADO WATCH 294 IN EFFECT UNTIL 9 PM CDT THIS EVENING... This Hazardous Weather Outlook is for central Kansas, east central Kansas, north central Kansas and northeast Kansas. .DAY ONE...This afternoon and tonight. Severe storms are expected later this afternoon and into the evening. Very large hail, damaging winds will be the main hazards. A few tornadoes will also be possible and flooding risk may rise if storms a slow to move out of the area. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER MESSAGE Weather spotters are encouraged to relay reports of hail, damaging wind, tornadoes and flooding. && More detailed information can be found at: www.weather.gov/media/top/DssPacket.pdf KSZ008-020-034-201900- Republic-Cloud-Ottawa- 147 PM CDT Mon May 19 2025 This Hazardous Weather Outlook is for north central Kansas. .DAY ONE...This afternoon and tonight. Isolated severe storms are possible this afternoon and evening. Large hail and damaging wind gusts are the main hazards. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER MESSAGE Weather spotters are encouraged to relay reports of hail, damaging wind, tornadoes and flooding. && More detailed information can be found at: www.weather.gov/media/top/DssPacket.pdf
Preliminary Local Storm Report
National Weather Service Topeka KS
1124 AM CDT Mon May 19 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM Rain 1 NE Emporia 38.41N 96.17W
05/19/2025 M1.41 Inch Lyon KS Cocorahs
Cocorahs station KS-LY-9 Emporia 1.3 E.
0700 AM Rain 4 WSW Manchester 39.07N 97.39W
05/19/2025 M1.47 Inch Ottawa KS Cocorahs
Cocorahs station KS-OT-40 Solomon 10.4 N.
0705 AM Rain 4 SSE Munden 39.87N 97.50W
05/19/2025 M1.54 Inch Republic KS Cocorahs
Cocorahs station KS-RP-12 Cuba 5.0 NNW.
0700 AM Rain 4 NNW Randolph 39.49N 96.80W
05/19/2025 M1.65 Inch Riley KS Cocorahs
Cocorahs station KS-RL-84 4 NNW Randolph.
0700 AM Rain Council Grove 38.66N 96.49W
05/19/2025 M1.75 Inch Morris KS Cocorahs
Cocorahs station KS-MR-10 Council Grove 0.3
N.
0700 AM Rain 4 N Belleville 39.88N 97.63W
05/19/2025 M2.12 Inch Republic KS Cocorahs
Cocorahs station KS-RP-3 Belleville 4.2 N.
0800 AM Rain 2 NE Belleville 39.84N 97.62W
05/19/2025 M2.35 Inch Republic KS Cocorahs
Cocorahs station KS-RP-17 Belleville 1.6 NE.
0700 AM Rain 1 S Belleville 39.81N 97.63W
05/19/2025 M2.42 Inch Republic KS Cocorahs
Cocorahs station KS-RP-16 Belleville 0.6
SSE.
0700 AM Rain 1 SE Belleville 39.82N 97.62W
05/19/2025 M2.49 Inch Republic KS Cocorahs
Cocorahs station KS-RP-13 Belleville 0.6
ESE.
&&Special Weather Statement
National Weather Service Topeka KS
241 PM CDT Mon May 19 2025
KSZ058-059-192015-
Coffey-Anderson-
241 PM CDT Mon May 19 2025
...A STRONG THUNDERSTORM WILL IMPACT ANDERSON AND SOUTHEASTERN COFFEY
COUNTIES THROUGH 315 PM CDT...
At 241 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles northwest of Iola, moving northeast at 60 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Minor hail damage to outdoor
objects and vegetation is possible.
Locations impacted include...
Garnett, Colony, Greeley, Westphalia, Lone Elm, Harris, and Le Roy.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 900 PM CDT for east central
Kansas.
&&
LAT...LON 3839 9543 3839 9506 3821 9508 3804 9520
3804 9569
TIME...MOT...LOC 1941Z 209DEG 53KT 3800 9544
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
GriesemerThe Pleasant Hill radar (KEAX), 118 km away, was scanning. The volume nearest the first event began at 20:03 UTC.
10 hail, 2 thunderstorm wind, 1 flash flood, 1 tornado. Local standard time, as filed.
Quarter size hail in Lone Elm.
Water rescue reported near Bush City.
Quarter size hail in Garnett.
At the Riley County grade school.
Ping pong ball size hail in Summerfield.
Ping pong ball size hail near Olsburg.
Quarter size hail observed.
Quarter size hail east of Herington.
Reports of power poles down across railroad tracks, limbs down, and power lines down across Belvue.
Half dollar size hail north of Dover.
A small tornado produce tree damage just north of a property in southern Wabaunsee County. The small tornado moved east of highway 4 and into pastureland where there were few damage indicators. The end point was estimated based on radar imagery.
Estimated gusts near 60 mph near Powhattan.
Half dollar size hail south side of Chapman.
Quarter size hail east side of Chapman.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2025Every state in 2025This day in weather historyThe tornado archive for Kansas, 2025Warnings in Kansas, May 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1251892, 1251916, 1251894, 1251896, 1251900, 1251903, 1251906, 1251909, 1251911, 1251917, 1246028, 1251920, 1251926, 1251928.